Facebook Pixel

Drug- Induced Hepatitis

Rate This

Drug-induced hepatitis is inflammation of the liver due to an adverse reaction to a medication. In addition to producing bile and metabolizing fats and carbohydrates, the liver detoxifies the body of drugs, alcohol, and environmental toxins. The process of detoxification may be slower in some individuals thus explaining why some people are more susceptible to drug-induced hepatitis than others. However, small doses of certain medications can cause drug-induced hepatitis in people with normal rates of detoxification. Usually, this adverse reaction occurs after taking the medication for several months or from an overdose of the drug.

One medication associated with drug-induced hepatitis is acetaminophen. Acetaminophen is used to treat mild to moderate pain and to reduce fever. Liver damage occurs when the drug is taken in a dose that exceeds the recommended dose. The liver breaks down the toxic substance into a nontoxic substance. The reverse happens when a person takes more than the recommended dose. Acetaminophen is broken down into toxic byproducts. Liver damage results from the accumulation of the toxic byproducts. Acetaminophen may also cause liver damage if taken in excess and in combination with alcohol.

NSAIDs or non-steroidal anti-inflammatory drugs are a class of medications used to reduce inflammation associated with conditions such as arthritis and tendonitis. An article in the May 2003 issue of Clinic in Liver Disease points out that NSAIDs are the one of the most widely-prescribed groups of drugs, the incidence of liver disease as an adverse reaction is rare and the mechanisms of the toxicity vary. The author, N. C. Teoh cautions that with the high usage of NSAIDs, patients need to be aware of possible drug-induced hepatitis and physicians need to be alert for early signs of liver toxicity.

Commonly-prescribed medications that can lead to liver damage are birth control pills, erythromycin, and statins, which are drugs used to lower cholesterol.

The signs of drug-induced hepatitis are abdominal pain, dark urine, white or clay-colored stools, diarrhea, and jaundice.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Drug-induced Hepatitis

Get Email Updates

Drug-induced Hepatitis Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!